OK, master of anemia, I need some extra advice on what to do. I am 42, been hiv+ almost 20yrs, do not take antivirals (nor have I). I have thalassemia, and most of my adult life, my Hgb was usually 13.5-13.9. Over the last two years, my Hgb has dropped to 12, where it has remained. I don't know if I ever "felt" a Hgb of 13.9, but I definitely feel 12. My exercise tolerance is down, and even my friends comment that I sometimes seem short of breath when walking up stairs, etc. So I have been talking to my doc about this. He's done a more complete lab workup looking at B-12, folate, iron, TIBC, Ferritin, and EPO. Everything was "normal." My EPO level was 9 and my TIBC was a little low at 226. My doc, in consultation with a hematologist, suggested 6 months of iron therapy. I remember, as a child, ALWAYS being told by my doctor, who was also a hematologist, to NEVER take iron supplements.
I mentioned this to my current doc, and also mentioned taking Procrit. He didn't think Procrit would be effective because of the thalassemia.
So my questions:
- Would procrit be an option for me? My EPO level is "normal" but I'd think, being anemic, it should be high, not "normal."
- What about the iron? I just remember my doc from childhood and his words.. NEVER TAKE IRON.
- Can HIV infection be the cause of my Hgb dropping? Thanks a million for your help
"Thalassemia" refers to any of a group of inherited disorders of hemoglobin metabolism in which there is a decrease in the net production of a particular component of the hemoglobin (either the "alpha" or the "beta" chain). Several genetic types exist, and the corresponding clinical picture can vary from barely detectable abnormalities to severe (even fatal) anemia. You obviously must have one of the very mild varieties. Both alpha thalassemia minor and beta thalassemia minor can be confused with iron-deficiency anemia. Serum ferritin levels and other more sophisticated tests can distinguish the conditions. Certainly it's possible to have more than one type of anemia simultaneously. Without seeing your exact lab values, it is difficult for me to give you a complete response. There is certainly no danger in taking supplemental iron, if indeed you are iron deficient. But, that would need to be clearly distinguished from your underlying thalassemia.
How about HIV? Well, that too can cause anemia. The virus causes chronic inflammation that can suppress bone marrow function. Red blood cells are produced in the bone marrow. So if the bone marrow function is suppressed, so too is the production of new red blood cells. This can lead to anemia. We call this "anemia of chronic disease." Procrit can be very effective in this type of anemia, as it stimulates the production of new red blood cells. Procrit, however, would not be helpful for iron-deficiency anemia or inherited anemia (thalassemia).
So, to answer your questions:
- Procrit would help if you have "anemia of chronic disease."
- Iron would help if you have iron-deficiency anemia.
- Yes, HIV can cause anemia.
What to do? See the hematologist to review all your tests and to discuss specifically the 3 potential diagnoses possibly contributing to your anemia thalassemia, iron deficiency, and HIV-induced anemia of chronic disease as well as any other potential causes. Treatment should then be focused on the underlying cause or causes of your anemia.
I hope that clarifies things for you. Good luck. Make sure your HIV specialist discusses your problem with the hematologist. Communication is key to keeping your therapy well focused.